Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 53, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 13, 2002, 3:24 PM EDT for Branch County, Michigan. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2002, 3:24 PM EDT (19:24 UTC)
- Expired
- Aug 13, 2002, 4:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Branch County, MI
The radar
The Northern Indiana radar (KIWX), 80 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 3:45 PM EDT | Thunderstorm Wind | Girard, MI | Law enforcement reported trees down in Girard. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 1:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1068 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
488 WUUS53 KIWX 131924 SVRFWA MIC023-132015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 324 PM EDT TUE AUG 13 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRANCH COUNTY IN MICHIGAN * UNTIL 415 PM EDT * AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF BRONSON...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... BRONSON COLDWATER QUINCY SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4188 8532 4176 8510 4197 8482 4215 8495
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 12:07 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 13, 12:07 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 1107 AM EST TUE AUG 13 2002 OVERALL...ONGOING FCST APPEARS ON TRACK WITH THE HIGHEST POPS OVER NORTHWEST COUNTIES TOWARD LAKE MICHIGAN. HOWEVER...HAVE RAISED HIGHS OVER ALL AREAS FOR THIS AFTERNOON AS LATE MORNING TEMPERATURES ALREADY CLIMBING INTO THE 80S. 850 MB TEMPS AROUND +17C SUPPORT HIGHS IN THE UPPER 80S. ANTICIPATE NORTHWEST OHIO SHOULD REACH THE UPPER 80S AS MOST STORMS SHOULD HOLD OFF TIL LATE AFTERNOON. .IWX...NONE. SKIP
In the hours before
Local storm report, Aug 13, 2:41 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
141 PM EST TUE AUG 13 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM CENTREVILLE MI WIND DAMAGE
08/13/02 ST.JOSEPH TREES DOWN. REPORTED
BY PUBLIC.
0135 PM THREE RIVERS MI WIND DAMAGE
08/13/02 ST.JOSEPH TREES DOWN. REPORTED
BY PUBLIC.Local storm report, Aug 13, 3:24 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
224 PM EST TUE AUG 13 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM UNION MI WIND DAMAGE
08/13/02 CASS TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0215 PM 5 SW CASSOPOLIS MI WIND DAMAGE
08/13/02 CASS POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:10 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 50 min |
| Aug 13, 3:33 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 27 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.